caution larry

Hi, I’m Kim! This site provides a little insight to my journey of being diagnosised with Remitting Relapsing Multiple Sclerosis on October 26th 2004. I review books and documentaries, post MS-related news, and share my photos.

Subscribe (RSS)

no larry

My bloglines



November 2004
December 2004
January 2005
February 2005
March 2005
April 2005
May 2005
June 2005
July 2005
August 2005
September 2005
October 2005
November 2005
December 2005
January 2006
February 2006
March 2006
April 2006
May 2006
June 2006
July 2006
August 2006
September 2006
October 2006
November 2006
December 2006
January 2007
February 2007
March 2007
April 2007
May 2007
June 2007
July 2007
August 2007
September 2007
October 2007
November 2007
December 2007
January 2008
February 2008
March 2008
April 2008
May 2008
June 2008
July 2008
August 2008
September 2008
October 2008
November 2008
December 2008
January 2009
February 2009
March 2009
April 2009
May 2009
June 2009
July 2009
August 2009
September 2009
October 2009
November 2009
December 2009
January 2010
February 2010
March 2010
May 2010
June 2010
July 2010
September 2010
November 2011


Wednesday, February 27, 2008
Tysabri news - Liver damage warning
Yikes. Just spotted this news that a warning has been put out to monitor possible liver damage while on Tysabri.

"A warning about hepatotoxicity has been added to the prescribing information. Signs of liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin occurred as early as six days after the first dose, according to the letter, which is signed by Dr. Michael Panzara, Biogen's chief medical officer of neurology, and Dr. Gordon Francis, Elan's senior vice president of global clinical development.

'Signs of liver injury have also been reported for the first time after multiple doses,' the letter added. 'In some patients, liver injury recurred upon rechallenge, providing evidence that Tysabri caused the injury.'
Any patients exhibiting signs of jaundice or other evidence of liver injury should discontinue Tysabri."

Sunday, February 24, 2008
100,000 hits!
Holy smokes! This little website of mine reached 100,000 hits over the weekend. Wow. I just wanted to say thanks for reading and leaving your comments over this past 3 and a half years. I've made some great friends, shared some of my journey and learned more than I ever thought I would about my disease! I hope you all have too :)

Thursday, February 21, 2008
Dermatologist Appointment
I almost forgot in posting about my 9 month check-in. I was clearly too happy about injections ;) For the last 6 months the acne on my face has been relentless. It has been chalked up to stress as the last couple years have never been more stressful in my life, but now being on the trial means more doctors! I'm being forwarded to a Dermatologist to have my skin looked at as it could be medication related. My acne just doesn't want to heal. It lingers on in the same location. I'm not vain enough to go on the Tetracycline that my family doctor prescribed, but I have to admit that I'm tired of always looking at my face and reliving my years as a 17 year old! So, we'll see how fast they get me in to see someone.

Wednesday, February 20, 2008
MRI says more than you think
New findings show that those early undiagnosed lesions do in fact mean MS down the road. Perhaps diagnosing will get a little more precise in the years to come with findings like these.

"The researchers report clinical and MRI findings after a five-year follow-up in 30 patients with subclinical demyelinating lesions fulfilling Barkhof criteria seen on MRI performed for medical complaints such as headache or trauma.

All patients had a normal examination and biological screening, the authors report, but all patients had increased CSF immunoglobulin levels (including nine with oligoclonal bands) and eight patients had abnormal asymptomatic visual evoked potentials.

Eleven patients clinically converted, including five with optic neuritis, three with diplopia or internuclear ophthalmoplegia, two with paresthesias in the lower limbs, and one with cognitive deterioration.

Four of these patients had their first clinical events during the first year after the first abnormal MRI, three during the second year, three during the third year, and one at five years. The mean time between the abnormal MRI and the clinically isolated syndrome was 2.3 years.

All 17 patients who underwent a second MRI during the first year showed MRI dissemination, the researchers note, as did eight of 12 patients whose second MRI was done between 12 and 24 months.

"For the pre-MS patient, without clinical events but with evidence of dissemination to time and space, medical discussion on the therapeutic options of immunomodulatory agents for reducing the risk of MS should be conducted, with the knowledge that subclinical MS can evolve into relapsing remitting MS in the majority of cases or more rarely into progressive MS," the investigators advise.

"Physicians and especially neurologists must really know Barkhof and McDonald criteria to not overestimate the diagnosis of MS," Dr. Lebrun-Frenay said. "A lot of abnormal MRI with T hyperintensities are classified MS, but a lot of physicians forget what Barkhof and Tintoré said in their principal publications on the way to interpret brain MRI."

9 month check-in for Fingolimod trial!

Spent a couple hours at UBC yesterday doing my 9 month check-in for the trial. It was a pretty minimal appointment this time around. The usual check-in with my nurse, timed walking test, urine, bloods, one blind Neuro exam and a pyhysical exam. I always feel like I've just visited my pusher when I leave. I'm all stocked up again with all my injections and pills ;)

So, this starts the final countdown on Avonex injections left to do for the trial! THIRTEEN LEFT TO GO!!! I'm still so shocked at how well I handle my injections since starting them 9 months ago. I think about that first time I had to do it on my own and how I hovered for 15 minutes or more on several occasions in fear of stabbing myself. I was even feeling more confident while giving blood yesterday that I almost looked down at my arm to watch her take the blood! I thought that might tempt fate, so I just looked right at my nurse which I typically don't do either. Usually I stare in the opposite direction so there wouldn't be a chance I could see anything needle or blood related. But I really do feel comfortable with it all now. I don't get even a slight fainting feeling any more. I didn't even have to self talk myself to remember to breath like I first started doing in the trial. I don't have any negative reactions any more! Perhaps on my next appointment I'll have a glance down and see how I feel :) Feeling proud about where I came from though!

Thursday, February 7, 2008
Tysabri and skin cancer connection? Ouch!
I'll be honest with you all, I hesitated posting this article I just read on Tysabri. 2 people have developed skin cancer shortly after starting Tysabri. I'm thinking... aren't there a lot of people on Tysabri now? What is the rate of skin cancer cases globally anyways? Is this coincidence or not?

"According to a report in the Feb. 7 issue of The New England Journal of Medicine, doctors have observed that two multiple sclerosis patients developed malignant melanoma, a deadly form of skin cancer, soon after starting treatment with Tysabri (Natalizumab).

A 46-year-old woman with multiple sclerosis had a mole on a shoulder for a long time. As soon as she was administered the first dose of Tysabri, there was a rapid change in the mole. It developed into malignant melanoma with metastatic spread to her regional lymph nodes.

Another 45-year-old woman had a mole on the back of her eye and had it monitored by doctors since 1999. It was found to be stable all along until she was given several infusions of Tysabri recently. The mole grew in size, shape and pigment and was identified as ocular melanoma. This woman however has a family history of melanoma.

Timothy K. Vartanian, MD, PhD, chief of the multiple sclerosis division at Beth Israel Deaconess Hospital and associate professor of neurology at Harvard Medical School is of the opinion that Tysabri could have triggered melanoma in the two patients with multiple sclerosis. Vartanian and colleagues report the two cases in a letter to the Feb. 7 issue of The New England Journal of Medicine."